Back
View All Articles

How to treat your child's fever

January 06, 2016

Written by: Alicia Coonce, DO -  pediatric resident, Arnold Palmer Hospital

Many parents are very familiar with medications such as acetaminophen (Tylenol®) and ibuprofen (Motrin®) and give them often to treat a child's fever. However, not all fevers need to be treated with medications. In fact, frequently treating a fever can make illness last longer and can sometimes even be dangerous! Let me tell you why.

What is a fever?

First, let’s define a fever. Fever is a temperature of 100.4 degrees Fahrenheit or higher, nothing less. A temperature of 100 degrees is NOT a fever. It doesn’t matter which body part you measured it from. A fever is always 100.4°F or greater. Now let me stress, that doesn’t mean that your kid might not feel crummy with a temperature of 99.0°F, I’m just saying that he or she doesn’t have a fever. Okay, now that we know our definition, let’s talk treatment.

When to treat a fever and why

Medications like acetaminophen or ibuprofen should not be given simply because the thermometer says your child has a fever. Medication should only be used if your child is feeling really crummy AND has a fever. So what do I mean by that? If your kiddo is usually running all over the place and now all they want to do is lay on the couch and watch cartoons, they refuse to eat, they are more grouchy or clingy than usual and they just seem like they do not feel good. That’s when it’s okay to give medication to the child with fever.

A child who has a fever but is still eating well, sleeping well, and although they might not be at 100% their normal energy level, they are still playing with their toys and managing okay- this child does NOT need to be treated with medications, even for a fever of 104°F. While antipyretics are very good at reducing fevers, they shouldn’t be given just because your kid has a fever. They should be given to help make your child more comfortable when he or she has a fever.

And here’s why! A fever is your body’s natural response to infection. Bacteria and viruses do NOT like it hot! A healthy body will increase the temperature to try and kill off the infection. By decreasing the fever with medications, you can increase the time it takes for your body to fight off the infection. That means more time being SICK! But on the other hand, when your child is feeling so crummy with whatever virus of the week is going around daycare and he or she won’t eat, then that is time to treat.

So, here’s the rule: When kids are sick, they need to eat, drink (A LOT!), and sleep. If fever and illness get in the way of those three things, then it is time to treat the fever.

Otherwise, try not to give them the medications. Remember, sleep is important! Do not wake your child up in the middle of the night to give medications for a fever.

Do kids need fever medication for vaccinations?

I do not recommend pre-treating your child with fever medications before vaccinations. Yes, your child might develop
an elevated temperature or fever after vaccinations, but this is usually short lived. Your baby might be a little bit cranky that day, but it should not keep them from eating or drinking. Giving fever medications before vaccinations has been shown to decrease the immune response to the vaccine. What does that mean exactly? The vaccine has a small particle in it that your body’s immune system responds to by making a TON of specially designed fighter cells called antibodies against whatever was in the vaccine. These fighter cells roam around in the blood, ready to strike and kill that specific virus or bacteria and keep you from getting sick. It turns out, pretreating with fever medications can decrease the number of fighter cells the body makes to a vaccine, meaning less protection. Again, if your child is eating, drinking, and sleeping well there is no need to treat with fever medications.

Know how to give medication properly

Okay, so your child has a fever (of greater than 100.4°F, right?) AND he feels miserable! How do you properly treat to make him feel better? It is very important to give the right dose of medication because they can be very toxic if not done correctly. Acetaminophen (Tylenol®) is the number one cause of medication overdose in children seen in emergency departments. The dose should be given based on weight, NOT age. It’s also important to use a proper measuring device as different units of measure can be very confusing. Use the dropper or measuring cup provided with the medication and measure carefully.

If you are unsure of the dose of medication to give to your child, call your pediatrician’s office. Ask your doctor how to properly give the medication to avoid unintentional overdose. Better to be safe than sorry!

Important things to remember:

  • Ibuprofen should NEVER be given to a child younger than 6 months old.
  • Fevers in babies younger than two months ALWAYS need to be evaluated by a doctor.
  • If your child is showing any of the following symptoms, they need to see a doctor right away:
    • Decreased wet diapers in babies or not peeing as frequently in older children
    • Persistent diarrhea or vomiting
    • Bloody diarrhea or vomit
    • Difficulty breathing, wheezing, or shortness of breath
    • Difficult to wake (more than usual, I know some kids are heavy sleepers!)
    • Seizures with fever
    • Most importantly, if YOU are concerned for any reason.

Related Articles

Letting go and allowing our kids to be themselves

Jul 14, 2014

Fighting a Fever without Fear

Jan 02, 2013

Fighting a Fever without Fear

Feb 16, 2012